How Contraceptives Kill a Woman's Libido Long-Term
June 14, 2005
The benefits of taking oral contraceptives may be no match for
the risks. According to a study, while contraceptives allow a woman
to have intercourse without fear of getting pregnant, they could
extinguish her sexual desire ... permanently.
The pill has been linked to a number of side effects, including:
- Blood clots
- Weight gain
- Painful intercourse
- Problems with orgasms
However, the side effect least talked about is its tendency to
silence a woman’s libido by decreasing testosterone levels.
Contraceptive drugs slow down the production of hormones in the
ovaries and raise levels of sex hormone binding globulin (SHBG),
a chemical that kills the libido.
And while experts believed any sexual dysfunction from taking oral
contraceptives would disappear when a woman stopped using them--that
no longer seems to be the case.
Permanent Libido Damage?
Researchers studied 125 young women who visited a sexual dysfunction
clinic; half were taking oral contraceptives, 40 had previously
taken them and 23 had never been on the pill.
After measuring the participants’ SHBG levels every three
months for a year (via blood samples), researchers found:
Seven times the amount of the libido-killing SHBG hormone was
present in woman who took oral contraceptives, compared to women
who never used the pill.
Even though SHBG levels declined in women who had stopped taking
the pill, they still remained three to four times higher than
they were in women with no history of using oral contraceptives.
Scientist May 27, 2005